Kentucky, 2022

Flooding in Kentucky, March 1 to 18, 2022

March 1 to 18, 2022 · NWS PAH · 6 events in 6 counties and zones

River flooding continued from February into mid March. During March, the flooding was minor on the Green River and most of the Ohio River except moderate near the Paducah gage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

River flooding continued from February into mid March. During March, the flooding was minor on the Green River and most of the Ohio River except moderate near the Paducah gage. A few of the most flood-prone roads in the flood plain were closed, such as Kentucky 137 near Bayou in Livingston County and Highway 667 in Union County. Low-lying fields and woodlands were inundated, primarily dormant cropland. The flooding was caused by several rounds of heavy rain and thunderstorms on the 17th of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, Feb 28, 11:20 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1120 PM CST Mon Feb 28 2022

.UPDATE...
Issued at 1119 PM CST Mon Feb 28 2022

Updated the aviation section for the 06Z TAF issuance.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 217 PM CST Mon Feb 28 2022

March will begin with spring-like temperatures and dry conditions
across the Quad state. High pressure overhead today will slip
southward and lead to increasing southwesterly flow at the surface
the next two days. The result will be high temperatures rising into
the 60s and perhaps even a few 70 degree readings on Wednesday.

A weak dry frontal passage is expected to pass through Tuesday night
and essentially wash out, as winds turn back around to the southwest
on Wednesday. Another dry cold front moves through late Wednesday
night.

Given forecast soundings and how low dewpoints mixed down today,
have sided toward the lower end of guidance for dewpoints and
resultant RH values tomorrow. Southwest winds will also be stronger,
with some gusts up around 20 mph possible.

.LONG TERM...(Thursday through Monday)
Issued at 217 PM CST Mon Feb 28 2022

Very good agreement in the large scale pattern exists amongst the
medium range guidance today. We will start out Thursday with
northwest flow aloft, while a ridge is present over the Rockies. The
pattern will shift eastward and by the weekend, a large trough will
cover the western half of the country while the ridge moves east of
the Mississippi. This will put the Quad State in an extended period
of southwest flow aloft similar to last week, with a series of
impulses expected to stream over the region.

At the surface, weak surface high pressure over the region Thursday
will quickly shift to our east and south winds will return Friday.
South winds will continue until a cold front passes sometime Sunday
or Sunday night. The front could then waffle back and forth across
the region into next week, as disturbances trek across the region.
The timing and intensity of the disturbances and their impact on
frontal positioning represent the greatest uncertainty in the
extended forecast.

The south winds will eventually lead to low-level moisture return
Friday through Saturday. Chances of showers will enter the forecast
Saturday and generally increase until the cold front arrives.
Thunderstorms will also be possible, but instability will not be
great.

With the boundary parallel to the upper flow, the potential exists
for a band of heavy rainfall, especially if the front stalls out
over our region. If the cold front makes it through the entire area
it will not likely be that far to our south, so it could waffle back
across the region as we head into next Monday and through next week.

The NBM, as always, lags the trend a model cycle or two, so we
currently have a cold frontal passage about 24 hours earlier than
the latest guidance. Taking a look at the 8-14 Day outlook, it sure
looks like this pattern will linger well into next week, so heavy
rainfall and more flooding concerns will only increase with each
successive round of precipitation next week. The river flooding is
not going away any time soon.

Temperatures are likely to remain well above normal through the
period, and there is little chance of any sub-freezing conditions
through the period. We actually could be done with significant
winter weather.

&&

.AVIATION...
Issued at 1119 PM CST Mon Feb 28 2022

There is the potential for brief periods of LLWS at KPAH and
eastern terminals through the overnight hours with light winds at
the surface and strong southwesterly gusts aloft. Cloud cover is
moving out leaving mostly clear to clear skies for the TAF period.
Light southwesterly winds increase to around 10-13 kts gusting to
16-20 kts tomorrow. A cold front enters from the northwest
tomorrow evening, reaching KMVN near the end of the TAF period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...ATL
SHORT TERM...SP
LONG TERM...DRS
AVIATION...ATL
Hazardous weather outlook, Feb 28, 3:06 PM CST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
306 PM CST Mon Feb 28 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
306 PM CST Mon Feb 28 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Minor flooding continues on some area rivers, with a few points in
moderate flood. Refer to the warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Minor flooding continues on some area rivers, with a few points in
moderate flood. Refer to the warnings and statements for details.

A chance of thunderstorms is forecast Saturday night through
Sunday night. Heavy rainfall will be the greatest concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Daviess

When
March 1, 12:00 AM CST to March 4, 6:00 AM CST
Where
Daviess County, Owensboro to 1.08 mi NNW of Doyle
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.770, -87.120

Flood, Union

When
March 1, 12:00 AM CST to March 18, 3:00 PM CST
Where
Union County, 0.8 mi W of Uniontown to 2.31 mi WSW of Uniontown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.771, -87.945

Flood, Livingston

When
March 1, 12:00 AM CST to March 12, 6:00 AM CST
Where
Livingston County, Smithland to 0.99 mi ENE of Ledbetter
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.130, -88.400

Flood, McCracken

When
March 1, 12:00 AM CST to March 17, 5:00 AM CST
Where
McCracken County, Paducah to 0.6 mi NNE of Rowlandtown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.080, -88.630

Moderate flooding occurred on the Ohio River. At the Paducah river gage, the river crested at 44.58 feet on the 2nd. Flood stage is 39 feet. Mainly bottomland and surrounding low-lying areas were flooded. Floodwaters crept into some back yards along Highway 1420 west of the city. The riverfront park in downtown Paducah was partially flooded but remained open to traffic.

Flood, Muhlenberg

When
March 1, 12:00 AM CST to March 10, 11:00 AM CST
Where
Muhlenberg County, Paradise to 0.34 mi SE of Martwick
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

Flood, McLean

When
March 1, 12:00 AM CST to March 2, 8:30 PM CST
Where
McLean County, Calhoun to 0.1 mi NE of Calhoun
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.530, -87.270

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008421, 1008422, 1008423, 1008424, 1008425, 1008426.